Wyoming, 2014High Wind in Wyoming, March 6, 2014
March 6, 2014 · NWS CYS · 13 events in 4 counties and zones
Low pressure moved across Montana with stationary high pressure centered in western Colorado. The tight gradient between these features generated very strong westerly winds through the wind corridors of southeast Wyoming.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved across Montana with stationary high pressure centered in western Colorado. The tight gradient between these features generated very strong westerly winds through the wind corridors of southeast Wyoming. Wind gusts of 60 to 70 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 5, 11:14 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 5, 11:14 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 PM MST WED MAR 5 2014
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 411 PM MST WED MAR 5 2014
HIGH WINDS ARE THE MAIN FORECAST CONCERN IN THE NEAR TERM. AFTERNOON
WATER VAPOR SATELLITE IMAGERY INDICATES FLAT UPPER-LEVEL RIDGING IN
PLACE ACROSS THE CENTRAL ROCKIES WITH SEVERAL DISTURBANCES EMBEDDED
WITHIN THE LARGER SCALE FLOW. SFC ANALYSIS DATA SHOWS A WEAK SFC LOW
OVER CENTRAL MT THIS AFTERNOON...WITH HIGH PRESSURE ANCHORED TO THE
WEST OF THE CONTINENTAL DIVIDE OVER CO. BOTH THE GFS AND NAM SHOW A
FAIRLY STRONG SFC PRESSURE GRADIENT DEVELOPING BETWEEN 06Z AND 18Z
THU AS THE AFOREMENTIONED SFC LOW TRACKS ACROSS EASTERN WY. THE CAG
TO CPR GRADIENT PEAKS BETWEEN 50 AND 60 METERS AT BOTH 700 AND 850
MILLIBARS DURING THIS TIME...AND MODELS ARE IN GOOD AGREEMENT WITH
50 KT FLOW AROUND H75. FCST SOUNDINGS AND VERTICAL XSECTIONS SHOW A
STRONG MOUNTAIN TOP INVERSION WITH STRONG FLOW PRESENT THROUGHOUT
THE STABLE LAYER. IN ADDITION...EXCELLENT SUBSIDENCE EXISTS BETWEEN
TWO H25 JET STREAKS. THE PATTERN IS FAVORABLE FOR A FEW 60 MPH WIND
GUSTS IN THE ARL AND BRX AREAS. MORE CONFIDENT NOW THAT THE LARAMIE
RANGE AND ADJACENT FOOTHILLS WILL SEE WARNING CRITERIA GUSTS. THE
MODELS SHOW 50-55 KT WINDS JUST ABOVE THE SFC BY 12-15Z. DECIDED
TO UPGRADE THE HIGH WIND WATCH TO A WARNING WITH THIS IN MIND. THE
SOUTH LARAMIE RANGE WILL START AT 12Z...CLOSER TO SUNRISE. MAIN
GUSTS SHOULD END BY MID THU MORNING. LLVL MIXING COULD KEEP GUSTS
HIGH THROUGH THE AFTN THOUGH...SO KEPT THE WARNING GOING THROUGH 00Z
FRI.
WEST-TO-SOUTHWEST DOWNSLOPE FLOW WILL YIELD A DRY AND VERY WARM DAY
OVER THE HIGH PLAINS ON THU. MOST GUIDANCE SUGGESTS WIDESPREAD HIGHS
RANGING FROM THE UPPER 50S TO LOWER 60S. ONLY LIMITING FACTOR FOR
EVEN WARMER TEMPERATURES WILL BE CLOUDS. 700-300 MILLIBAR MOISTURE
REALLY RAMPS UP BY THU AFTN AHEAD OF A PROGRESSIVE UPPER TROUGH OVER
THE WESTERN CONUS...AND WITH MOUNTAIN WAVE ACTIVITY UNDERWAY WOULD
HAVE TO ASSUME LENTICULARS WILL BE PLENTIFUL. INCREASING MID AND
HIGH LEVEL MOISTURE AND FAVORABLE OROGRAPHICS WITH WEST OR SOUTHWEST
LLVL WINDS WILL GIVE WAY TO MOUNTAIN SNOW BY LATE THU NIGHT. EXPECT
THIS SNOW TO BECOME HEAVY AT TIMES BY EARLY FRI AS STRONG QG ASCENT
OVERSPREADS THE AREA. WEST FACING SLOPES THE SNOWY AND SIERRA MADRES
COULD SEE UPWARDS OF A FOOT OF SNOW THROUGH SAT. CONTEMPLATED A
WINTER STORM WATCH...BUT NOT ENOUGH CONSISTENCY TO BE CONFIDENT THAT
WIDESPREAD 12+ INCH AMOUNTS WILL OCCUR. LOOKS LIKE SOLID ADVISORY
CRITERIA AMOUNTS THOUGH. PRECIP WILL SPREAD ONTO THE PLAINS ON FRI
AND FRI NIGHT AS A COLD FRONT DIVES ACROSS THE AREA. MAY TAKE A
WHILE FOR RAIN TO CHANGE TO SNOW AS BOTH THE GFS AND NAM SHOW 1000
TO 500 HPA THICKNESSES REMAINING ABOVE 546 DM UNTIL ATE LEAST MIDDAY
FRI...WHEN THE BETTER FORCING IS PROGGED TO BE TO OUR SOUTH. SIG
ACCUMULATIONS SEEM UNLIKELY OVER THE PLAINS. DEFINITELY SOMETHING TO
MONITOR. SNOW SHOULD BE STARTING TO TO WIND DOWN BY THE END OF THE
FCST PERIOD.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 411 PM MST WED MAR 5 2014
SATURDAY...SURFACE LEE TROUGHING BECOMES ESTABLISHED ALONG THE SPINE
OF THE ROCKIES FROM MONTANA SOUTHWARD TO COLORADO AS A RIDGE ALOFT
JUTS EASTWARD ACROSS THE NORTHERN AND CENTRAL ROCKIES. DRY DUE TO
MINIMAL LOW AND MID LEVEL MOISTURE AND NO LIFT. NORTH NORTHWEST
WINDS IN THE MID LEVELS WILL SLOWLY RETARD WARMING TREND...THOUGH
MAXIMUMS WILL STILL CLIMB INTO THE 30S AND 40S.
SUNDAY...AS IS TYPICAL ONCE OUR MID LEVEL WINDS BECOME WEST...
SURFACE LEE TROUGHING BECOMES BETTER ESTABLISHED...AND THE QUICK
WARMING TREND WILL CONTINUE. EXPECTING TEMPERATURES TO SOAR INTO THE
50S AT LOWER ELEVATIONS WEST OF I-25 AND 60S AND SOME LOWER 70S EAST
OF INTERSTATE 25 DUE TO MINIMAL CLOUD COVER AND MINIMAL MIDDLE AND
HIGH CLOUD OPACITY...THICKNESS...AS WELL AS LOW LEVEL DOWNSLOPE
KATABATIC WARMING...700 MB TEMPERATURES NEAR 4 CELSIUS AND 1000-500
MB THICKNESSES IN EXCESS OF 5610 METERS.
MONDAY...NEXT PROGRESSIVE SHORTWAVE TROUGH ALOFT APPROACHES FROM
WESTERN MONTANA AND IDAHO...SPREADING CLOUDS AND PRECIPITATION
ACROSS WESTERN WYOMING. WITH RESPECT TO TEMPERATURES...THE GFS AND
ECMWF INDICATE OUR COUNTIES WILL REMAIN IN THE WARM SECTOR MUCH OF
THE DAY...THUS MAXIMUMS LIKELY STILL IN THE 50S WEST OF INTERSTATE
25 AND 60S EAST OF INTERSTATE 25...AND PERHAPS EVEN WARMER IF MIDDLE
AND HIGH CLOUD OPACITY...THICKNESS...IS LIMITED. WILL SPREAD SOME
LOW POPS INTO OUR WESTERN COUNTIES IN THE LATE AFTERNOON AS PER
MODELS.
TUESDAY...SHORTWAVE TROUGH ALOFT AND COLD FRONT MOVE ACROSS OUR
COUNTIES...SPREADING CLOUDS AND AT LEAST SCATTERED PRECIPITATION
ACROSS OUR COUNTIES WITH COOLER TEMPERATURES AS HEIGHTS ALOFT AND
THICKNESSES DECREASE MARKEDLY.
WEDNESDAY...AREAL PRECIPITATION COVERAGE WILL BE ON THE DECREASING
TREND IN THE WAKE OF THE SHORTWAVE TROUGH ALOFT PASSAGE...THOUGH
WILL RETAIN SOME LOW POPS ACROSS AND NEAR OUR MOUNTAINS...WHICH
BLENDS WILL WITH OUR NEIGHBORING OFFICES WEATHER GRIDS. COOLER IN
THE WAKE OF THE COLD FRONTAL PASSAGE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 1114 PM MST WED MAR 5 2014
STRONG WEST TO SOUTHWEST WINDS WILL OCCUR LATE TONIGHT THROUGH
THURSDAY AFTERNOON ALONG AND WEST OF THE LARAMIE RANGE. EXPECT
GUSTS UP TO 40 KTS AT THE WYO TERMINALS AS A RESULT...ESPECIALLY
THURSDAY MORNING...ALONG WITH MOUNTAIN WAVE TURBULENCE. VFR
CONDITIONS WILL PREVAIL THROUGH THURSDAY AFTERNOON WITH STEADILY
DETERIORATING CONDITIONS IN RAIN AND SNOW SHOWERS THURSDAY EVENING.
&&
.FIRE WEATHER...
ISSUED AT 411 PM MST WED MAR 5 2014
NO FIRE WEATHER CONCERNS. WARM...DRY AND WINDY CONDITIONS WILL OCCUR
ON THURSDAY. HOWEVER MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN
ABOVE 25 PERCENT. COOLER WEATHER WILL RETURN ON THU NIGHT AND FRI
WITH ACCUMULATING SNOW LIKELY FOR THE MOUNTAINS. LIGHT RAIN WILL
CHANGE TO SNOW OVER THE PLAINS BY FRI EVENING WITH ONLY MINIMAL
ACCUMULATIONS EXPECTED.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FOR WYZ106-110.
HIGH WIND WARNING FROM 5 AM TO 5 PM MST THURSDAY FOR WYZ116-117.
NE...NONE.
&&
SHORT TERM...HAMMER
LONG TERM...RUBIN
AVIATION...RJM
FIRE WEATHER...HAMMERHazardous weather outlook, Mar 5, 4:04 PM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
404 PM MST WED MAR 5 2014
WYZ101>119-062315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
404 PM MST WED MAR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WEST-TO-SOUTHWEST WINDS WILL INCREASE OVER THE WIND PRONE AREAS OF
SOUTHEAST WYOMING AFTER MIDNIGHT. 35 TO 45 MPH WINDS WITH GUSTS TO
65 MPH CAN BE EXPECTED THROUGH EARLY THURSDAY MORNING. WINDS WILL
REMAIN STRONG THROUGH MUCH OF THE AFTERNOON ON THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES FROM
LATE THURSDAY NIGHT THROUGH FRIDAY. COLDER TEMPERATURES AND SNOW
MAY ACCOMPANY THIS SYSTEM...ESPECIALLY OVER THE SNOWY AND SIERRA
MADRE MOUNTAIN RANGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-062315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
404 PM MST WED MAR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES FROM
LATE THURSDAY NIGHT THROUGH FRIDAY. COLDER TEMPERATURES WILL
ACCOMPANY THIS SYSTEM. RAIN AND SNOW WILL BE POSSIBLE ON FRIDAY
AND FRIDAY NIGHT ALONG WITH LIGHT SNOWFALL ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
HAMMER
High Wind, North Snowy Range Foothills
- When
- March 6, 2:10 AM MST to 7:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/0250 MST.
High Wind, South Laramie Range
- When
- March 6, 2:22 AM MST to 5:02 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 06/0327 MST.
High Wind, South Laramie Range
- When
- March 6, 3:15 AM MST to 6:40 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 06/0440 MST.
High Wind, North Snowy Range Foothills
- When
- March 6, 3:30 AM MST to 5:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- March 6, 3:45 AM MST to 11:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 06/0845 MST.
High Wind, South Laramie Range
- When
- March 6, 4:11 AM MST to 11:46 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 06/0706 MST.
High Wind, North Snowy Range Foothills
- When
- March 6, 4:36 AM MST to 10:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- March 6, 4:51 AM MST to 4:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 6, 6:16 AM MST to 9:46 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 06/0656 MST.
High Wind, North Snowy Range Foothills
- When
- March 6, 7:11 AM MST to 7:16 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- March 6, 7:16 AM MST to 7:21 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured wind gusts of 58 mph.
High Wind, South Laramie Range Foothills
- When
- March 6, 8:10 AM MST to 8:15 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto measured gusts of 58 mph.
High Wind, South Laramie Range
- When
- March 6, 8:51 AM MST to 11:56 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 06/0851 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in North Carolina, March 6 to 7, 2014$22 million · 14 events
- Debris Flow in California, March 6, 2014$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20141 injured · 8 events
- Tornado and Damaging Winds in Florida, March 6, 2014EF0 · 11 events
- Heavy Snow in North Carolina, March 6 to 7, 201411 events
- Winter Storm in North Carolina, March 6 to 7, 20149 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20146 events
- Winter Storm and Winter Weather in Colorado, March 6 to 7, 20146 events
- Winter Weather in North Carolina, March 6 to 7, 20146 events
- Waterspouts in Gulf of Mexico, March 6, 20144 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20144 events
- Winter Storm in Virginia, March 6 to 7, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513480, 513491, 513489, 513483, 513487, 513490, 513481, 513482, 513474, 513479, 513478, 513492, 513485.